Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 31, NWS Lubbock, TX

June 4, 200821 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jun 4, 2008, 6:04 AM CDT for 21 counties in Texas. It took effect at Jun 4, 2008, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 6:04 AM CDT (11:04 UTC)
In effect from
Jun 4, 2008, 12:00 PM CDT
Expired
Jun 4, 2008, 10:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 27 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4212 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jun 4, 4:05 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 4, 4:05 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
405 AM CDT WED JUN 4 2008

.SHORT TERM...
ANOTHER HOT AND DRY DAY EXPECTED ACROSS THE SOUTH PLAINS
REGION...WITH THE MAIN DIFFERENCE BEING AN INCREASE IN WIND SPEEDS.

STRONG MID/UPR-LVL LOW IS DIGGING INTO THE GREAT BASIN EARLY THIS
MORNING WITH A 130+ KT H250 JET STREAK FCST TO ROUND IT/S BASE OVER
THE DESERT SW TODAY. IN RESPONSE...STRONG SFC CYCLOGENESIS IS
EXPECTED ACROSS SE CO/NE NM /FROM ABOUT 996 MB THIS MORNING TO 983
THIS AFTN/...WHICH WILL PRODUCE AN INCREASINGLY STRONG SFC PSR
GRADIENT ACROSS THE REGION. IN ADDITION...SMALL DISTURBANCES WITHIN
THE SW FLOW ALOFT AHEAD OF THE TROUGH OVER WEST TEXAS ARE FCST TO
BRING 50-60KT WINDS AT H5 ACROSS THE AREA. THUS WE ARE EXPECTING A
SIGNIFICANT INCREASE IN WIND SPEEDS TODAY...ESPECIALLY ON THE
CAPROCK. 30-40 MPH SUSTAINED SHOULD BE REACHED WITH GUSTS TO NEAR 50
MPH AND HAVE ISSUED A WIND ADVISORY FOR THE CAPROCK AND PORTIONS OF
THE SE PANHANDLE/NRN ROLLING PLAINS. WINDS SPEEDS EXPECTED TO BE
MORE BORDERLINE FARTHER TO THE SOUTHEAST SO WONT INCLUDE IN THE
ADVISORY ATTM BUT COULD BE ADDED LATER. THE STRONGER WINDS SHOULD
ALSO SIGNIFICANTLY UP THE FIRE DANGER...SEE FIRE WX SECTION BELOW.
WE WILL LIKELY ALSO EXPERIENCE SOME BLOWING DUST ON THE CAPROCK
TODAY.

FCST SNDGS INDICATE THAT THE ATMOSPHERIC TEMP PROFILE TODAY WILL BE
VERY SIMILAR TO YSTDY AND THUS SHOULD PRODUCE SIMILAR HIGH TEMPS
FROM THE UPPER 90S TO NEAR 110. THE RECORD HIGH IN LUBBOCK FOR TODAY
IS ONLY 101 DEGREES SO IT MAY BE BROKEN. HIGH WIND SPEEDS/DOWNSLOPE
WARMING MAY NUDGE TEMPS UP IN SOME LOCATIONS FROM YSTDY/S READINGS.
THE DRYLINE WILL BECOME BETTER DEFINED BY LATE AFTN AND SHOULD BEGIN
TO RETREAT WEST TONIGHT AS WINDS BACK AND LLJ INTENSIFIES. THERE IS
AN OUTSIDE CHANCE FOR AN ISOLD TSTM ALONG THE DRYLINE THIS EVE AS
CONVERGENCE AND MOISTURE ADVECTION SHOULD BE GREATER THAN IN RECENT
DAYS BUT MOST GUIDANCE INDICATES THAT THE CAP WILL HOLD FIRM AND
THUS WE HAVE MAINTAINED POPS BELOW MENTIONABLE LEVELS. BREEZY AND
MILD CONDITIONS EXPECTED OVERNIGHT.

.LONG TERM...
UPPER LOW TO MOVE QUICKLY FROM THE FOUR CORNERS INTO THE CENTRAL
HIGH PLAINS THURSDAY...WITH STRONG TROPOSPHERIC SOUTHWEST FLOW
ACROSS WEST TEXAS. THIS WILL CREATE ANOTHER WINDY /LIKELY
ADVISORY LEVEL/...HOT AND DRY DAY...THOUGH NORTHWESTERN ZONES WILL
BE ABOUT 10 DEGREES COOLER THAN RECENT DAYS AS HEIGHT FALLS
INCREASE WITH THE APPROACHING SYSTEM. A WEAK PACIFIC FRONT WILL
FOLLOW THURSDAY NIGHT. MOST RECENT NUMERICAL MODEL SOLUTIONS FAVOR
A DEEPER SYSTEM AS IT EMERGES ACROSS THE HIGH PLAINS. THIS WILL
FAVOR GREATER MID-LEVEL COOLING AND STRONGER FORCING THAN EARLIER
THOUGHT. THUS...HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EASTERN ZONES /GENERALLY OFF THE CAPROCK/
THURSDAY NIGHT INTO EARLY FRIDAY AS A DEVELOPING SQUALL LINE
APPEARS POSSIBLE. WILL ALSO ADD A MENTION OF POTENTIAL SEVERE
STORMS ACROSS THE EASTERN ZONES IN THE HWO DURING THIS TIME
PERIOD...WITH STRONG SHEAR AND MODEST INSTABILITY SUPPORTING A
WIND/HAIL THREAT.

PRECIPITATION CHANCES WILL END FRIDAY MORNING AS THE STORM SYSTEM
LIFTS QUICKLY OFF TO THE NORTHEAST. TEMPERATURES SHOULD BE SLIGHTLY
COOLER IN THE WAKE OF THE WEAK FRONT...BUT GUIDANCE HAS BEEN
TRENDING WARMER...WITH LATEST MET AND MAV NOW SUGGESTING LOW TO MID
90S FOR HIGHS IN LUBBOCK. BETTER LOW-LEVEL MOISTURE SHOULD RETURN TO
THE AREA FOR THE WEEKEND AS THE FRONT WASHES OUT...BUT WITH NO CLEAR
FOCUS/TRIGGER AND THE SOUTHEAST CONUS UPPER RIDGE BUILD BACK
WESTWARD SOME...PRECIPITATION CHANCES WILL REMAIN LOW. MEDIUM
RANGE MODELS FROM THE WEEKEND INTO NEXT WEEK AGREE THAT SEVERAL
ROUNDS OF JET ENERGY WILL MOVE INTO THE WESTERN CONUS...BUT
DISAGREE SIGNIFICANTLY ON EXACTLY HOW THE PATTERN WILL EVOLVE. ON
ONE END OF THE SPECTRUM...THE GFS KEEPS THE BULK OF THE ENERGY
WELL NORTH...WITH WARM AND LIKELY DRY CONDITIONS FOR THE SOUTH
PLAINS. ON THE OTHER HAND...THE ECMWF SWINGS TWO SHORTWAVE TROUGHS
NEARBY...ONE LATE THIS WEEKEND AND ANOTHER EARLY NEXT WEEK. IF
THIS SECOND SCENARIO PLAYS OUT...WE COULD SEE RAIN CHANCES IMPROVE
LATE SUNDAY/EARLY MONDAY AND PERSIST THROUGH TUESDAY. TOO MUCH
UNCERTAINTY TO MAKE ANY SIGNIFICANT CHANCES TO THE LATTER PART OF
THE FORECAST...BUT DID EDGE TEMPERATURES DOWN AND INCREASE POPS
SLIGHTLY /THOUGH STILL BELOW MENTIONABLE LEVELS/.

&&

.FIRE WEATHER...
WINDY CONDITIONS ARE EXPECTED TODAY AS SFC PRESSURE GRADIENT
TIGHTENS ACROSS THE REGION. WIND SPEEDS AT THE 20-FT LEVEL ARE
EXPECTED TO RISE INTO THE 20 TO 30 MPH RANGE WITH STRONGER GUSTS. VERY
HOT AFTERNOON TEMPERATURES FROM THE UPPER 90S TO NEAR 110 WILL
COMBINE WITH LOW DEWPOINTS TO PRODUCE VERY LOW RH VALUES ACROSS THE
CAPROCK AND INTO THE ROLLING PLAINS. FUELS HAVE CONTINUED TO CURE IN
THE RECENT HOT/DRY SPELL RESULTING IN A VERY HIGH TO EXTREME FIRE
DANGER ACROSS THE AREA. THERE IS SOME UNCERTAINTY REGARDING WHERE
THE DRYLINE MAY DEVELOP ACROSS THE ROLLING PLAINS. INDICATIONS ARE
THAT IT WILL SET UP FROM EASTERN CHILDRESS COUNTY TO EASTERN KENT
COUNTY....WITH RH VALUES IN AREAS TO THE EAST OF THE DRYLINE
REMAINING IN THE 20S. HAVE UPGRADED THE FIRE WX WATCH TO A RED FLAG
WARNING OVER ALL AREAS BUT THE EASTERN ROLLING PLAINS.

THURSDAY WILL BRING ANOTHER BONAFIDE CRITICAL TO EXTREMELY
CRITICAL FIRE WEATHER DAY WITH HOT TEMPERATURES...VERY DRY
CONDITIONS...AND STRONG SOUTHWESTERLY WINDS. ADDITIONALLY...A
PACIFIC FRONT WILL MOVE THROUGH THURSDAY NIGHT...WITH SLIGHTLY
COOLER TEMPERATURES AND AN ACCOMPANYING WIND SHIFT TO THE
NORTHWEST. HAVE KEPT INHERITED FIRE WEATHER WATCH AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        98  62  91  55  89 /   0   0  10  10   0
TULIA         99  66  95  57  91 /   0   0  10  10  10
PLAINVIEW     98  65  94  59  92 /   0   0  10  10  10
LEVELLAND    101  65  96  58  93 /   0   0   0  10  10
LUBBOCK      100  69  98  62  93 /   0   0  10  10  10
DENVER CITY  102  65  98  60  95 /   0   0   0  10  10
BROWNFIELD   103  66  98  60  94 /   0   0   0  10  10
CHILDRESS    108  73 100  67  94 /  10  10  10  20  10
SPUR         102  69 100  65  94 /   0   0  10  20  10
ASPERMONT    101  71  99  68  96 /   0   0  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>031-033>037-039>043.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043.

WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>031-033>036-039>042.

&&

33/23
Hazardous weather outlook, Jun 4, 5:33 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CDT WED JUN 4 2008

TXZ021>044-051045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
533 AM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

HOT...DRY...AND WINDY CONDITIONS WILL RESULT IN CRITICAL TO
EXTREMELY CRITICAL FIRE WEATHER OVER ALL BUT THE EASTERN ROLLING
PLAINS. A RED FLAG WARNING HAS BEEN POSTED FROM NOON UNTIL 10 PM.

NON PRECIPITATION

A DEEPENING SURFACE LOW PRESSURE TO OUR NORTH AND RESULTING
TIGHTENING PRESSURE GRADIENT WILL BRING SOUTHWESTERLY WINDS OF 30
TO 40 MPH...WITH GUSTS TO 50 MPH TO ALL BUT THE CENTRAL AND
EASTERN ROLLING PLAINS. A WIND ADVISORY HAS BEEN ISSUED FROM NOON
UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER WILL OCCUR AGAIN THURSDAY. ALSO...SUSTAINED
WIND SPEEDS WILL LIKELY REACH OR EXCEED 30 MPH FOR PORTIONS OF
THE SOUTH PLAINS...WITH ACCOMPANYING AREAS OF BLOWING DUST. A FIRE
WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EVENING.
ADDITIONALLY...A COLD FRONT WILL MOVE INTO THE AREA THURSDAY
EVENING BRINGING WITH IT A CHANCE OF STRONG TO SEVERE THUNDERSTORMS
TO THE ROLLING PLAINS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:23 PM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 15 more32 hr
Jun 4, 6:21 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 13 more14 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.